Spontaneous Spinal Haemorrhage as a Complication of Oral Anticoagulant Therapy: A Case Report and Literature Review
KeywordsHematomyelia, warfarin, laminectomy, epidural hematoma, spinal hematoma, spinal cord compression, myelopathy, spinal cord disease, neurologic defect
Spinal cord haematoma, or haematomyelia, is a rare condition caused by several unusual disease processes. Traumatic events, such as spinal cord injury and surgery or procedures involving the spinal cord, are the most important causes of spinal cord haematoma. Rarely, it is associated with anticoagulation therapy. Irrespective of cause, spinal cord haematoma is considered a neurosurgical emergency and must be treated promptly in order to prevent neurological sequelae. The authors describe the case of a 69-year-old patient taking warfarin in the therapeutic range for a mechanic mitral valve, who developed chest pain with cervical and dorsal radiation, and experienced sudden paraparesis of the limbs. A CT of the spine confirmed haematomyelia. A high index of suspicion, prompt recognition and immediate intervention are essential to prevent major morbidity and mortality from intraspinal haemorrhage.
Issue: Vol 5 No 12 (view)